Kentucky, 2016Flash Flooding and Damaging Winds in Kentucky, August 1, 2016
August 1, 2016 · NWS PAH · 5 events in 4 counties and zones
A cluster of thunderstorms developed along a stationary front that was draped along the Ohio River from southwest Indiana to the southern tip of Illinois. The storms occurred in a hot and humid air mass during the heat of the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed along a stationary front that was draped along the Ohio River from southwest Indiana to the southern tip of Illinois. The storms occurred in a hot and humid air mass during the heat of the afternoon. Winds aloft averaged around 20 knots from the west to northwest. A couple of storms produced wind damage, and isolated flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 10:59 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 1, 10:59 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1159 AM CDT MON AUG 1 2016
.UPDATE...
Issued at 1159 AM CDT Mon Aug 1 2016
Aviation update.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 153 AM CDT Mon Aug 1 2016
Radar mosaic shows upstream convection over central MO, with
Satellite pics showing cooling tops to overnight MCS. Loop
movement reveals back building and overlay of 1000-500 mb
thicknesses paints difluent thermal field over PAH FA. Thus, MCS
should continue its back building tendency thru daylight, with
skirting pops on our northern and western fringe counties. Warm
front that arcs across our northeast may continue to be focus of
isolated to widely scattered cells, however, as piece mealed
energy ejected out from primary MCS interacts with boundary.
As the synoptic scale ridge builds to our west, we'll see with
time, the thermal field back and lose its difluence over time
today over the PAH FA, as we warm sector. As a result, we'll see
some positive vorticity advection later today diving se overtop
the ridge and across our northern/eastern counties, markedly
upping pops there to mid or high chance, tapering to slight chance
southward and westward across the remainder of the FA closer to
the higher heights over SEMO/Ozarks.
Tuesday could bear a close resemblance to Monday with regard to
Pops, as does Monday night to Tuesday night, when MCS development
and advection will be closer to more impact across the mid Ms
valley and across the PAH FA, so we'll carry pops thru all of the
short term periods to balance the account.
The persistent building of heights incoming from the west keeps
building the heat/humidity as well, with Heat Indices still
forecast to approach or exceed triple digits each day this week.
.LONG TERM...(Thursday through Sunday)
Issued at 153 AM CDT Mon Aug 1 2016
A deep-layer subtropical high will be centered over the Mid-
Mississippi and Lower Ohio Valley regions on Thursday and Friday.
Oppressive heat indices will be the primary weather concern during
this time period. Over the weekend, the high will be suppressed a
bit to the south and west as a result of increased troughing over
the eastern Great Lakes and Northeast states. A weak cold front will
likely sag south or southwest into the Lower Ohio Valley during the
weekend. This will result in increased chances of thunderstorms,
along with slightly lower heat indices.
Thursday through Friday, isolated to scattered convection underneath
the ridge should be primarily diurnally driven. The air mass will be
very moist and unstable, but the lack of forcing should keep the
best precip chances confined mostly to the heat of the day. Heat
indices will be a potential concern given forecast dew points in the
mid 70s. Forecast 850 mb temps in the lower 20s support sfc highs in
the mid 90s both days. However, similar air masses this summer have
yielded slightly lower temps due to the effects of convective
clouds/precip.
The upcoming weekend could end up very similar to this past weekend.
A weak/poorly defined frontal boundary is likely to sag southward
into the Lower Ohio Valley and southeast Missouri. The front should
provide the focus for scattered thunderstorms, along with toned down
heat indices.
&&
.AVIATION...
Issued at 1159 AM CDT Mon Aug 1 2016
Kept TAFs generally VFR with light winds. Some MVFR cigs possible
this afternoon through 20-21z Band of convection from KEVV to just
east of KCEY will continue east. From 00z on...confidence too low
to include convective chances in the TAFs.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 1, 1:25 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT MON AUG 1 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
225 AM CDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL ACCOMPANY MOST STORMS, WHILE ISOLATED
STRONGER STORMS MAY PRODUCE GUSTY WINDS OR HAIL.
PATCHY FOG MAY RESTRICT VISIBILITY EARLY TODAY AND LATE TONIGHT
BUT WILL BURN OFF QUICKLY ONCE DAYLIGHT BEGINS.
THE HEAT INDEX WILL APPROACH AND MAY EXCEED TRIPLE DIGITS ACROSS
SOUTHEAST MISSOURI AND SOUTHERN KENTUCKY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DAILY CHANCES FOR SCATTERED THUNDERSTORMS ARE FORECAST AND WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ISOLATED STRONGER
STORMS MIGHT PACK A PUNCH OF GUSTY WIND OR HAIL AS WELL.
THE HEAT INDEX WILL AGAIN APPROACH OR EXCEED TRIPLE DIGITS EACH
AFTERNOON DURING THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STORM ACTIVITY ARE APPRECIATED.
In the hours before
Special weather statement, Aug 1, 9:33 AM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1033 AM CDT MON AUG 1 2016
KYZ005>013-015>017-020>022-011700-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...PADUCAH...MAYFIELD...SYMSONIA...LOWES...
SMITHLAND...BENTON...HARRIS GROVE...KIRKSEY...MURRAY...
NEW CONCORD...MARION...EDDYVILLE...CADIZ...CANTON...LINTON...
ROCKCASTLE...PRINCETON...FRYER...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ALLEGRE...CLIFTY...ELKTON...
GUTHRIE
1033 AM CDT MON AUG 1 2016
AT 1030 AM...A LINE OF THUNDERSTORMS ACROSS WEST KENTUCKY EXTENDED
FROM MARION TO PADUCAH TO MAYFIELD. MOVEMENT WAS EAST AROUND 25
MPH.
THROUGH NOON...AS THE STORMS CONTINUE EAST...SOME OF THE STRONGER
ACTIVITY COULD RESULT IN GUSTY WINDS 30 TO 40 MPH. THE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN. HOWEVER WITH THE ACTIVITY MOVING ALONG
FLOODING CONCERNS SEEM MINIMAL.
THE STRONGER STORMS WILL AFFECT AREAS FROM CALVERT CITY TO
BENTON...EDDYVILLE AND EVENTUALLY PRINCETON.
CN
Thunderstorm Wind, McCracken
- When
- August 1, 1:16 PM CST
- Where
- McCracken County, 0.9 mi ENE of Maxon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.086, -88.715
Several trees were blown down. One tree landed on a house, causing minor damage. The damage occurred just south of Kentucky Highway 305 and west of Highway 998, west of the Paducah city limits.
Thunderstorm Wind, Livingston
- When
- August 1, 1:39 PM CST
- Where
- Livingston County, Ledbetter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -88.480
Several trees were blown down. One tree fell on a church, damaging part of the building.
Flash Flood, McCracken
- When
- August 1, 2:18 PM CST to 4:15 PM CST
- Where
- McCracken County, Paducah to Lone Oak
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- NWS Employee
- Coordinates
- 37.080, -88.630
Flash flooding of portions of U.S. Highway 45 was reported in Paducah. A county road in the Lone Oak area was washed out, leaving a large hole in the roadway. Water was reported over several roads. The National Weather Service office in Paducah measured 2.43 inches of rain in 50 minutes.
Flash Flood, Graves
- When
- August 1, 2:21 PM CST to 4:00 PM CST
- Where
- Graves County, 1.21 mi N of Symsonia to 1.42 mi NNW of Symsonia
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 36.937, -88.524
A secondary road was washed out just north of Symsonia. A culvert was washed out, leaving a deep channel at least 10 feet deep.
Flash Flood, Marshall
- When
- August 1, 2:25 PM CST to 4:15 PM CST
- Where
- Marshall County, Gilbertsville to 2 mi W of Calvert City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -88.280
Six inches of water was reported over U.S. Highway 62 near the Purchase Parkway. Water was over a county road several miles south of Gilbertsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650240, 650241, 650390, 654133, 650392.